Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 41, NWS Springfield, MO

June 1, 20245 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Jun 1, 2024, 12:43 AM CDT for 5 counties in Missouri. It was in force for 8 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2024, 12:43 AM CDT (05:43 UTC)
Expired
Jun 1, 2024, 8:30 AM CDT
In force
8 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Laclede County, MO, Pulaski County, MO, Texas County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 86 km from the middle of the area, began a volume at 05:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 2:44 AM CDTFLASH FLOODPlato, MOThe Roubidoux Creek near Plato has risen over 6 feet in the last few hours due to heavy rainfall. The creek is now in flood stage.
Jun 1, 4:30 AM CDTFLASH FLOOD3 Ssw Competition, MOState Highway Z is closed due to flooding at Elk Creek.
Jun 1, 5:11 AM CDTFLASH FLOOD4 Sse Fordland, MOState Highway Z is closed due to flooding at the Finley Creek.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 121 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

927 
WGUS53 KSGF 010543
FFWSGF
MOC105-169-215-225-229-011330-
/O.NEW.KSGF.FF.W.0041.240601T0543Z-240601T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1243 AM CDT Sat Jun 1 2024

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  South Central Pulaski County in central Missouri...
  Northwestern Texas County in south central Missouri...
  Southeastern Laclede County in southwestern Missouri...
  Southeastern Webster County in southwestern Missouri...
  Northern Wright County in southwestern Missouri...

* Until 830 AM CDT Saturday.

* At 1243 AM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 2 inches of rain have fallen. The expected rainfall rate is 
  1 to 2 inches in 1 hour. Additional rainfall amounts of 1 to 2 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.  Expect increased rises on the 
  Finley River, Gasconade River and Roubidoux Creek overnight.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Western Fort Leonard Wood, Seymour, Diggins, Huggins, Plato, 
  Manes, Competition, Lynchburg, Falcon, Roby, Odin, Success and 
  Hazelton.

This includes the following low water crossings...
  Woods Fork Gasconade River at Rippee Ford Road, Rock Creek at Rock 
  Creek Road, Finley River at Highway Z, West Fork Roubidoux Creek 
  at Upton Road, Finley River at Harmony Road, Elliot Branch at 
  Highway NN and Elk Creek at Highway Z.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3716 9285 3734 9257 3762 9237 3769 9230
      3777 9224 3777 9217 3760 9217 3760 9202
      3743 9202 3728 9224 3740 9224 3740 9230
      3735 9240 3716 9268 3707 9269 3709 9300
      3712 9297

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

MB
1 follow-up statement
675 
WGUS73 KSGF 010952
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
452 AM CDT Sat Jun 1 2024

MOC105-169-215-225-229-011330-
/O.CON.KSGF.FF.W.0041.000000T0000Z-240601T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Laclede MO-Pulaski MO-Texas MO-Webster MO-Wright MO-
452 AM CDT Sat Jun 1 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM CDT THIS 
MORNING FOR SOUTH CENTRAL PULASKI, NORTHWESTERN TEXAS, SOUTHEASTERN 
LACLEDE, SOUTHEASTERN WEBSTER AND NORTHERN WRIGHT COUNTIES...

At 452 AM CDT, Local law enforcement and the department of 
transportation reported several flooded low water crossings due to 
heavy rainfall. Between 1 and 2 inches of rain have fallen. 
Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area. Flash flooding is already occurring, especially across 
the Gasconade River and Roubidoux Creek headwaters areas. The 
Roubidoux Creek in Texas County has reached Moderate flood stage.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Western Fort Leonard Wood, Seymour, Diggins, Huggins, Plato, 
  Manes, Competition, Lynchburg, Falcon, Roby, Odin, Success and 
  Hazelton.

This includes the following low water crossings...
  Finley River at Harmony Road, Woods Fork Gasconade River at Rippee 
  Ford Road, Finley River at Highway Z, Elliot Branch at Highway NN, 
  Elk Creek at Highway Z, West Fork Roubidoux Creek at Upton Road 
  and Rock Creek at Rock Creek Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3716 9285 3734 9257 3762 9237 3769 9230
      3777 9224 3777 9217 3760 9217 3760 9202
      3743 9202 3728 9224 3740 9224 3740 9230
      3735 9240 3716 9268 3707 9269 3709 9300
      3712 9297

FLASH FLOOD...OBSERVED

$$

MB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 12:23 AM CDT, 20 minutes earlier. Its key messages:

  • Widespread showers and a few thunderstorms through tonight. There is a Slight Risk (2 out of 4) of flash flooding with localized rainfall amounts up to 3-4".
  • Warm and muggy summer-like pattern Sunday into midweek with daily chances for showers and thunderstorms.
Area forecast discussion, Jun 1, 12:23 AM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1223 AM CDT Sat Jun 1 2024

.KEY MESSAGES...

- Widespread showers and a few thunderstorms through tonight.
  There is a Slight Risk (2 out of 4) of flash flooding with
  localized rainfall amounts up to 3-4".

- Warm and muggy summer-like pattern Sunday into midweek with
  daily chances for showers and thunderstorms.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 236 PM CDT Fri May 31 2024

MCV is currently on the border of SE KS and SW MO and will slowly
continue pushing northeast. Right now, no imminent threat for
flooding is occurring. Though, nuisance flooding could occur
especially near the center of the MCV over in SW MO.
Temperatures across the area have stayed upper 60s to lower 70s
with overcast skies. Tonight, as rain continues to push east,
there is a 20-40% chance of visibilities lower than 3 SM
according to the SREF. Therefore, patchy fog could form in areas
where cloud cover can disperse the quickest (SW MO), thought
confidence is still low at this time. Low temperatures will be
in the lower 60s tonight.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 236 PM CDT Fri May 31 2024

The long term forecast will continue to feature intermittent rain
chances through the start of next week thanks to a series of mid-
level shortwaves that move through the area. Though, no all day
washouts are expected. As mentioned previously, hot and humid
temperatures are on the way for the start of June with highs in
the mid 80s and dewpoints in the lower 70s. With a moist
airmass in place, pop up thunderstorms will be possible each
day. Model PWAT values of 1.5 to 1.7 inches will be in place
next week which would be just above the 90th percentile for our
area during this time of the year. It'll definitely start to get
that summer feel here in southern Missouri.

As far as how much rain will fall, LPMM for Saturday into Monday has
the bulk of the rain falling over southeastern MO with amounts
topping out near 1 to 2 inches. Southwestern MO has much lower QPF
amounts of less than 0.5 of an inch through the weekend.

Saturday-Sunday: Saturday will end up being a nice day once the
clouds/lingering rain showers clear out. Highs will reach the
lower 80s by the afternoon with mostly clear skies expected.
Saturday night we will see a break in the rain with lows in the
lower 60s. A shortwave moves through northern MO on Sunday and
will bring our next round of showers and thunderstorms. Right
now, not expecting any severe weather to occur, but there could
be a few rumbles of thunder throughout the day. Best chances for
rain will be in the afternoon with a 20-30% west of HWY 65.

Per the previous discussion, CIPS/CSU analogs do have a signal for
potential severe weather to occur over the area Monday/Tuesday. This
most likely is associated with a cold front that will move through
overnight Monday into Tuesday. Still too early to determine exact
hazards and locations that will be affected, more updates to come
later in the weekend.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1214 AM CDT Sat Jun 1 2024

A persistent line of thunderstorms extending from southwest to
northeast will impact the BBG site at the beginning of the TAF
period. Otherwise, the terminal sites are expected to remain
precipitation-free.

Areas of fog will be another factor to watch early this morning.
The highest probabilities (50%) of visibilities less than 1
mile are at JLN, where they may observe more clearing. However,
patchy fog will also be possible at the other sites.

Flight conditions are expected to gradually improve to MVFR
during the morning hours and then to VFR by mid- afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Soria
LONG TERM...Soria
AVIATION...Didio
Hazardous weather outlook, May 31, 10:13 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1013 PM CDT Fri May 31 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020315-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1013 PM CDT Fri May 31 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated lightning risk.
  Elevated excessive rainfall risk
  Limited Fog risk.

DISCUSSION...

Widespread showers and a few thunderstorms are moving through the
area tonight. Locally heavy rainfall totals of 3 to 4 inches may
pose a risk for flash flooding, especially for areas east of
Highway 65.

Fog is expected to develop tonight into Saturday morning and may
become dense mainly along and west of Highway 65.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A showers and thunderstorms may linger across portions of the
eastern Ozarks on Saturday.

Daily thunderstorm chances continue Sunday into the middle of
next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Local storm report, May 31, 8:39 PM CDT, 4 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
839 PM CDT Fri May 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     Flood            8 NE Winona             37.10N 91.23W
05/31/2024                   Shannon            MO   Dept of Highways

            Route NN is closed due to flooding of Rocky
            Creek.

&&

BIP
Local storm report, May 31, 10:30 PM CDT, 2 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1030 PM CDT Fri May 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     Flash Flood      4 E Mansfield           37.11N 92.51W
05/31/2024                   Wright             MO   Dept of Highways

            MODOT reported water over the roadway on
            Highway 60 east of Mansfield.

&&

JD
Local storm report, May 31, 10:52 PM CDT, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1052 PM CDT Fri May 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     Flash Flood      4 WNW Ava               36.97N 92.73W
05/31/2024                   Douglas            MO   Dept of Highways

            Route Y is flooded at Cowskin Creek.

&&

Titus
Local storm report, May 31, 10:53 PM CDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1053 PM CDT Fri May 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     Flash Flood      4 NNW Brushyknob        37.01N 92.52W
05/31/2024                   Douglas            MO   Dept of Highways

            Route U is flooded at Bryant Creek.

&&

Titus
Local storm report, May 31, 10:54 PM CDT, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1054 PM CDT Fri May 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     Flash Flood      2 E Ava                 36.96N 92.62W
05/31/2024                   Douglas            MO   Dept of Highways

            Route FF is flooded at Hunter Creek.

&&

Titus
Local storm report, May 31, 11:18 PM CDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1118 PM CDT Fri May 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     Rain             4 ENE Mansfield         37.12N 92.50W
05/31/2024  M6.47 Inch       Wright             MO   Mesonet

            Mesonet station CW2523 Macomb. 24 hour
            rainfall, with most of that falling in the
            last 6 hours.

&&

Titus

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:36 PM CDTFlash Flood WarningSGFTexas, Wright3 hr
May 31, 8:51 PM CDTFlash Flood WarningSGFDouglas, Wright11 hr
Jun 1, 12:24 AM CDTAreal Flood WarningSGFCamden, Dallas, Hickory, Polk10 hr
Jun 1, 1:45 AM CDTRiver Flood WarningSGFPulaski30 hr
Jun 1, 1:45 AM CDTRiver Flood WarningSGFLaclede43 hr
Jun 1, 1:45 AM CDTRiver Flood WarningSGFPhelps3 days
Jun 1, 2:24 AM CDTDense Fog AdvisorySGFBarry, Barton, Jasper, Lawrence, McDonald, Newton6 hr
Jun 1, 7:55 AM CDTAreal Flood WarningSGFDouglas, Laclede, Pulaski, Texas, Webster, Wright12 hr

Nearby

Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.